Atenolol and Weight Gain
Some people may experience side effects while taking atenolol, and weight gain that occurs rapidly has been reported by a small number of people. When rapid weight gain does occur, it can potentially indicate congestive heart failure -- especially if accompanied by symptoms such as a cough and/or swelling in the ankles, feet, or legs. You should contact your healthcare provider if you notice unexplained weight gain or swelling while taking atenolol. Gradual weight, however, is not a reported side effect.
Atenolol and Weight Gain: An Overview
There are a number of possible side effects with atenolol (Tenormin®). Gradual weight gain, however, does not appear to be one of them. This data comes from clinical trials that extensively studied atenolol and documented its side effects. However, gradual weight gain has been reported rarely with other beta blockers.
Rapid weight gain, on the other hand, is a reported side effect with all beta blockers, including atenolol.
Understanding Clinical Trials
Before medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and compared to a group of people who were not given the medicine. In these studies, side effects are always documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people (common side effects) and those that occur in less than 1 percent of people (rare side effects).
For people taking atenolol, gradual weight gain was not reported as either a common or rare side effect.
Rapid Weight Gain With Atenolol
One very important point to keep in mind related to weight gain with atenolol is that all beta blockers may worsen congestive heart failure or, in some cases, even cause it. One of the main symptoms of heart failure is unexplained weight gain. In fact, people with symptoms of congestive heart failure can often have rapid weight gain over a couple of days. This weight gain is often combined with other symptoms, such as a cough and/or swelling in the ankles, feet, or legs. Make sure to contact your healthcare provider if you notice unexplained weight gain or swelling while taking atenolol.